Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/heart-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Lisinopril Cough Side Effect
    avatar
    sondesara posted:
    I began taking Lisinopril on December 1, 2012 when prescribed by PCP for hypertension. I started coughing day and night on December 2, 2012. PCP switched my medication from Lisinopril to Losartan 25 mg on January 30, 2013. Today is February 21, 2013 and I am still coughing day and night. PCP has prescribed and I have taken Prednisone, amoxicillin and Proventil. Nothing has helped at all. I run a cool air humidifier 24 hours a day. My fluid intake is excellent. Nothing I do makes the slightest bit of difference. I have to sleep sitting up in bed which means I barely get any sleep at all. I am a highly intelligent nurse and have done extenstive research on the topic of Lisinopril and this coughing side effect. Some fortunate people have the cough subside in a few weeks and other unfortunate people suffer the cough for months and months. I have been off Lisinopril now for 3 weeks with no improvement at all. Lisinopril is an ACE Inhibitor or an Angiotensin Converting Enzyme Inhibitor. The key word here is INHIBITOR. This drug BLOCKS an enzyme which is part of a natural process that causes blood vessels to narrow. My research indicates that scientists have come to believe that the blocked enzyme is part of a process that breaks down substances in the lungs. When this natural enzyme is BLOCKED, this causes the SUBSTANCES IN THE LUNGS TO ACCUMULATE which in turn ultimately leads to the cough. No one seems to know (if someone knows they are not telling us) why some people on Lisinopril do not suffer this side effect at all. No one seems to know why when the drug is discontinued, some people stop coughing fairly quickly and others suffer from the cough for a very long time. My purely speculative theory is that this is due to a long list of differing lung conditions. Each respiratory system is unique and different. Thus, each respiratory system will respond differently. As a former very light occasional smoker, I assume this may have affected my ability to clear out accumulated substances in my lung tissue. This is a very sad state of affairs and my sincerest empathy and compassion is extended to anyone who has developed this side effect from Lisinopril. My wish is that your cough will subside quickly and you will regain some quality to your daily life.
     
    avatar
    Nana112233 responded:
    I also had the cough while taking Lisinopril, once I was changed to Norvasc the cough stoped almost immediately.
     
    avatar
    erinmox responded:
    I too was prescribed Lisinopril 20 mg daily and within 3 days I had continuous scratchy cough, hoarseness and sleep loss ( sleeping 2 hours in a chair ). Back to PCP switched to a different med and 7 days later cough continues although I am able to sleep laying supine waking at least once in 4 hours coughing The cough is continual all the time and I must be drinking or cough lozenge to keep throat lubricated I am a non smoker female RRT and live in a smoke free home I wonder if this side effect is more prone to females?


    Helpful Tips

    High Blood Pressure/Weight Loss
    Lossing a significant amount of weight will help your blood pressure go down and possibly get you off of your medication. I know people who ... More
    Was this Helpful?
    18 of 20 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center